Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 30, 2022, 6:11 PM PDT for Riverside County, San Bernardino County, California. It was in force for 97 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 6:11 PM PDT (01:11 UTC)
- Expired
- Jul 30, 2022, 7:48 PM PDT
- In force
- 97 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:15 PM PDT | HEAVY RAIN 1.34 | 1 S Forest Falls, CA | YUCAIPA RIDGE 1.34 INCHES MEASURED IN 1 HOUR. |
| Jul 30, 6:25 PM PDT | FLOOD | 4 Sw Forest Falls, CA | A CAR WAS REPORTED STUCK IN FLOOD WATERS ON UPPER OAK GLEN AT POTATO CANYON ROAD. |
| Jul 30, 6:25 PM PDT | FLASH FLOOD | 4 Sw Forest Falls, CA | CORRECTS PREVIOUS FLOOD REPORT FROM 4 SW FOREST FALLS. A CAR WAS REPORTED STUCK IN FLOOD WATERS AT OAK GLEN ROAD AND POTATO CANYON ROAD. 10 HOMES WERE SHELTER IN PLACE DUE TO FLASH FLOOD OF POTATO CANYON FROM BIRCH CREEK. YUCAIPA RIDGE RECORDED 1.5 INCHES IN A |
| Jul 30, 6:30 PM PDT | FLASH FLOOD | 4 Sw Forest Falls, CA | CORRECTS PREVIOUS FLOOD REPORT FROM 4 SW FOREST FALLS. POTATO CANYON ROAD AT BIRCH CREEK COMPLETELY COVERED IN MUD AND DEBRIS. SAN BERNARDINO COUNTY FIRE POSTED VIDEO OF FLOODING ON SCENE. ROAD CLOSED SATURDAY NIGHT INTO SUNDAY MORNING AT OAK GLEN ROAD. 10 RES |
| Jul 30, 7:00 PM PDT | HEAVY RAIN 1.81 | 1 S Forest Falls, CA | YUCAIPA RIDGE DAILY TOTAL RAINFALL. FLOOD CONTROL RAIN GAUGE. |
| Jul 30, 7:20 PM PDT | FLOOD | 4 Sw Forest Falls, CA | POTATO CANYON ROAD AT BIRCH CREEK COMPLETELY WASHED OUT. ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WGUS56 KSGX 310111
FFWSGX
CAC065-071-310300-
/O.NEW.KSGX.FF.W.0005.220731T0111Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
611 PM PDT Sat Jul 30 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The Apple and El Dorado burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 800 PM PDT.
* At 611 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Apple and El Dorado
Burn Scar. Between 0.5 and 1 inch of rain has fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Apple and
El Dorado Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
Yucaipa, Forest Falls, Mount San Gorgonio, Banning, Big Bear Lake,
Hwy 38 Between Yucaipa And Onyx Summit, Seven Oaks, Angelus Oaks,
Mountain Home Village, Hwy 38 Between Onyx Summit And Sugarloaf,
Calimesa, Barton Flats Campground, Heart Bar Campground, Cherry
Valley, Morongo Indian Reservation and Woodlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the El Dorado and Apple Burn Scars. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3400 11699 3404 11704 3416 11701 3419 11696
3424 11680 3422 11680 3397 11676 3397 11694
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Adams1 follow-up statement
578
WGUS76 KSGX 310248
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
748 PM PDT Sat Jul 30 2022
CAC065-071-310258-
/O.CAN.KSGX.FF.W.0005.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
748 PM PDT Sat Jul 30 2022
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR IS
CANCELLED FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3400 11699 3404 11704 3416 11701 3419 11696
3424 11680 3422 11680 3397 11676 3397 11694
$$
GregoriaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:07 PM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 30, 2:07 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
207 PM PDT Sat Jul 30 2022
.SYNOPSIS...
Monsoonal moisture and instability will support scattered showers
and thunderstorms this weekend. The storms will be focused in the
mountains and deserts in the afternoons, but a few could drift
farther west into the valleys. Conditions become less favorable
for widespread showers and thunderstorms on Monday, then decrease as
drier and more stable conditions return. Temperatures will be near,
to slightly below average through next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Much of the mid/high-level clouds from this morning had thinned or
dissipated by noon. This aided in Isolated thunderstorm development
around midday. With ample heating now in place, a continuation of
showers and thunderstorms is expected into the evening. A Flood
Watch is in effect through 11 PM PDT for the potential of very heavy
downpours, resulting in localized flash flooding, mainly near the
mountains, but a few could drift into the valleys due to easterly
winds aloft.
Due to the very high moisture level in the atmosphere (near two
inches), and a weak easterly wave traversing the area, a Flood Watch
is in effect today for inland areas, away from the coast. Very heavy
rainfall rates are possible, which could lead to flash flooding.
Another active day of showers and thunderstorms is expected on
Sunday. A slow drying of the atmosphere begins on Sunday and will
continue through Tuesday, but sufficient moisture and instability
will continue to support PM thunderstorms, gradually becoming more
tethered to the mountains and high desert areas as winds aloft turn
a little more south of east.
High pressure aloft, centered over Lake Tahoe, will slowly drift
east, and then SE through Monday, and eventually merge with an E-W
oriented ridge along the Gulf Coast States next week. Between these
two systems, a conveyor belt has been set up, transporting moisture
into the Desert SW from the Gulf of Mexico. This will continue
through Monday, before flow aloft turns more SW over California, in
conjunction with a trough just off the West Coast. That should end
this monsoonal episode until later in the week, when flow aloft
again guides more monsoonal moisture our way.
Given the potential for a lot of clouds and elevated moisture/
humidity levels over the next few days, followed by weakening high
pressure aloft later next week, daytime temperatures are forecast to
remain near, or below average through the forecast period.
&&
.AVIATION...
302000Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will prevail through this afternoon. TSRA possible through
tonight, most likely in the eastern valleys, but could reach western
valleys and the coast this evening and tonight. Confidence is low in
showers and thunderstorms impacting coastal terminals, so have left
TSRA out of the TAFs for now. Lightning, gusty erratic winds and
locally heavy rain are possible in any storm that develops. Patchy
low clouds will reform after 08Z Sunday, with bases 1200-1500 feet
MSL. Ceilings most likely at coastal terminals 10-14Z Sunday.
Scatter out 15-17Z.
Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through today. TSRA expected through 06Z Sunday. Lightning, gusty
erratic winds and heavy rain are possible in any storm that
develops. Most of the shower and thunderstorm activity will diminish
after 06Z, though a few storms could pop-up tonight into Sunday
morning.
&&
.MARINE...
A slight chance of thunderstorms will develop this afternoon, with
thunderstorms possible through Sunday evening. Cloud-to-water
lightning and hazardous winds and seas will be possible near any
thunderstorms. An increasing southerly swell from 180-200 degrees
with a period of 13-14 seconds is expected Sunday through Wednesday
due to the remnants of Hurricane Frank.
&&
.BEACHES...
There is a slight chance of thunderstorms today through Sunday at
the beaches. Any thunderstorm could produce deadly lightning.
Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, Sunday night through Wednesday. The 6 foot
south swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-6 feet with local sets to 7 feet, mainly at south-
facing beaches. Highest surf will be in northern Orange County.
&&
.SKYWARN...
Skywarn activation is requested today and will likely be needed
tomorrow as well.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 11 AM to 11 PM today for the
Apple and Lucerne Valleys-Coachella Valley-Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Deserts-San Diego County Mountains-San Gorgonio Pass
Near Banning.
Beach Hazards Statement from 8 AM today through
Wednesday afternoon for Orange County Coastal Areas-San
Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...10
AVIATION/MARINE/BEACHES...ConnollyIn the hours before
Special weather statement, Jul 30, 4:31 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Diego CA
431 PM PDT Sat Jul 30 2022
CAZ055-060-310015-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
431 PM PDT Sat Jul 30 2022
...A strong thunderstorm will impact portions of San Bernardino
County through 515 PM PDT...
At 431 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Lucerne Valley, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victorville, Apple Valley, Lucerne Valley and I-15 Between
Victorville And Barstow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3469 11690 3452 11677 3436 11705 3471 11728
TIME...MOT...LOC 2331Z 060DEG 10KT 3458 11693
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AdamsLocal storm report, Jul 30, 5:10 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLOOD 6 N LUCERNE VALLEY 34.54N 116.95W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
STATE ROAD 247 AT NORTHSIDE ROAD WATER OVER
ROADWAY INCLUDING ROCKS AND DEBRIS.
&&
AOTLocal storm report, Jul 30, 5:12 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
512 PM PDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD 12 N LUCERNE VALLEY 34.62N 116.98W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
SR 247 AND MEANDER RD VEHICLE STUCK IN MUD.
&&
AOTLocal storm report, Jul 30, 5:25 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 PM PDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD 7 ESE HELENDALE 34.72N 117.19W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
I-15 SOUTHBOUND AND NORTHBOUND LANES
FLOODED.
&&
AOTLocal storm report, Jul 30, 5:33 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 3 NNE RUNNING SPRINGS 34.26N 117.09W
07/30/2022 M41 MPH SAN BERNARDINO CA MESONET
MESONET STATION SE368 GREEN VALLEY LAKE
(SCE368).
&&
AOTLocal storm report, Jul 30, 5:48 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
548 PM PDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM DEBRIS FLOW 5 W BIG BEAR LAKE 34.25N 117.01W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
ROCK SLIDE COVERING BOTH LANES OF HIGHWAY
18. MULTIPLE VEHICLES HIT BY ROCKS AND
DAMAGED.
&&
GREGORIAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:14 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 30, 5:21 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 30, 5:59 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Jul 31, 2:01 AM PDT | Flood Watch | SGX | Riverside, San Bernardino | 18 hr |
| Jul 31, 11:24 AM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Jul 31, 12:13 PM PDT | Special Weather Statement | SGX | 62 min | |
| Jul 31, 12:56 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 1:21 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 31, 1:37 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 3:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.